How Lipitor Almost Did Me in: Medication Meant to Heal Can Do Just the Opposite

.Pharmaceutical companies adeptly slide past side-effect issues when promoting, particularly on TV, the medications [read drugs] they manufacture.

The TV screen will show you a happy couple, smilingly delighted with the results they have obtained from taking the drug in question. A friendly voice-over explains the benefits, always advising you to ‘Ask your doctor.’

Then comes another voice-over rattling out, faster than auctioneer, any possible side effects the drug might have. We all have witnessed this kind of advertising, night after night. It comes with the evening news.

Somehow, the vital information – what the drug might do to me, as opposed to for me – never got through to me.

Last May 2004, at my doctor’s for my annual check-up, I was told my cholesterol level was very high. “Over the charts,” doc said. “You’ll have to go on Lipitor. We’ll start you with 10 mg dosage.”

I wasn’t too keen on taking medication. “What about side-effects?” I asked.

“Don’t worry we’ll monitor you. We’ll do another blood test in three months to see if the Lipitor is effecting your liver.”

Well, I thought my doctor knew what he was doing. So, I began taking the drug. Besides, my sister, who was on the same medication, insisted I take it.

By September, only four months later, my body practically came to a standstill. Aching joints, swollen ligaments, painful muscle contractions, I couldn’t lift my arms, could barely get out of bed.

Unfortunately, I didn’t associate my problem with the Lipitor. I hadn’t a clue. My doctor hadn’t warned me about muscle soreness and aching joints. What is more, there are aspects of this drug’s effect on the body, he didn’t even know about.

Not until I saw an acupuncturist, also an MD, was I informed of important facts. I didn’t see him until two months after my physical problems began. For two months, I was suffering serious debilitation not knowing the cause, believing my body was deteriorating due to age or something, all the while making matters worse by continuing to take the Lipitor.

The acupuncturist, when he heard I was on the drug, told me to stop taking it immediately. Further, he told me it would take weeks, possibly months for the drug to fully leave my system. It’s taken over a year for the symptoms to go away.

And during this year of recovery, I’ve encountered dozens of individuals who have had the same bad reaction to Lipitor, or some other statin drug. Some almost lost their life. Because the heart is a muscle, the drug can cause that vital organ to develop a serious life-threatening problem. Others recounted how they couldn’t breath and had to be hospitalized, put on a respirator for a period of time while the body rid itself of the drug’s influence.

All this kind of information seemed to have escaped my doctor. He was surprised I had an adverse reaction to the drug, told me that of all the hundreds of patients he had prescribed the drug to, I was the only one who had a problem. He said it was hard to believe. I said it was hard for me to believe how much he didn’t know.

He didn’t know that Lipitor depletes the body’s natural production of Co-enzyme Q 10 necessary for healthy heart action, for example. At least he didn’t tell me if in fact he did know. Also, I was not informed that the aging process tends to lower the amount of glucosamine the body produces, required for preventing arthritic joints.

And most important, he did not tell me that I should do a liver-cleansing regimen in order to finally rid myself of the last traces of the Lipitor side effect. This I had to learn from a massage therapist.

But I don’t fault my doctor for causing my troubles. I fault myself. I should have been more diligently searching the Internet for information. Something I now do with zeal.

Believe me, I learned my lesson.

Here is a website to help you make an informed judgment as to whether Lipitor is for you: http://www.drugs.com/lipitor.html

Leave a Reply

Your email address will not be published. Required fields are marked *


nine + 1 =